Colorado, 2013

Avalanche in Colorado, March 2, 2013

March 2, 2013 · NWS BOU · 1 event in 1 county or zone

A student from Colorado State Univeristy was killed in an avalanche near Cameron Pass. Two men were skiing in the backcountry near the Nokhu Crags in an area known as the Paradise Bowl.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A student from Colorado State Univeristy was killed in an avalanche near Cameron Pass. Two men were skiing in the backcountry near the Nokhu Crags in an area known as the Paradise Bowl. They had finished their run, and their dog was running down the tracks when the slide let loose. The victim's friend, also a college student, was trapped by the avalanche but survived for three hours entombed in snow until rescuers located him via his avalanche beacon. He suffered hypothermia and was hospitalized in fair condition. The dog was missing and presumed dead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 2, 11:08 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 2, 11:08 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1108 AM MST SAT MAR 2 2013

.UPDATE...

&&

.SHORT TERM...SATELLITE PICTURES ARE SHOWING A GROWING MOUNTAIN
WAVE CLOUD...MAINLY OVER BOULDER AND NORTHWESTERN JEFFERSON
COUNTIES. THE NORTHWESTERLIES OVER THE NORTHERN PLAINS BORDER AND
NORTHEAST CORNER ARE BLOWING AT 10-25 KNOTS RIGHT NOW. NO
PRECIPITATION ANYWHERE. THE TEMPERATURE IS ABOUT 10 DEGREES F
WARMER AT DIA RIGHT NOW COMPARED TO YESTERDAY. GFE TEMPERATURES
GRIDS LOOK OK. NO CHANGES

.AVIATION...IT LOOKS AS THROUGH THE SOUTHERLIES WILL BECOME
SOUTHEASTERLY SOON. VFR CONDITIONS WILL CONTINUE.

&&

.PREV DISCUSSION... /ISSUED 221 AM MST SAT MAR 2 2013/

SHORT TERM...UPPER LEVEL RIDGE AXIS WILL SHIFT EASTWARD OVER THE
GREAT BASIN TODAY AND THEN OVER COLORADO TONIGHT. GOOD WARM
ADVECTION WILL OCCUR AS THE RIDGE BUILDS IN...WITH MID LEVEL
TEMPS WARMING ABOUT 5C. THERE IS STILL A FAIR AMOUNT OF MID LEVEL
CLOUDINESS TRAPPED IN THE MOUNTAINS AND ACROSS THE EASTERN PLAINS
RIGHT NOW...BUT DRIER AND WARMER AIR SPREADING INTO THE REGION
WILL ALLOW THESE TO BREAK UP BY MID MORNING. THERE IS SOME THREAT
OF MOUNTAIN WAVE CLOUDINESS...BUT WE ARE ON THE EDGE OF BETTER
UPPER LEVEL MOISTURE THROUGH THE DAY SO ANY WAVE CLOUDS ARE
EXPECTED TO BE LESS PERSISTENT AND LIMITED IN EXTENT. SYNTHETIC
IMAGERY FROM WRF SHOWS ONLY THIN WAVE CLOUD WHILE NAM SHOWS NONE.
THE COMBINATION OF WARM ADVECTION...MORE SUNSHINE...AND LESS
EXTENSIVE SNOW COVER SHOULD RESULT IN A GOOD 10 DEGREE INCREASE IN
HIGH TEMPS TODAY. READINGS OVER THE HEART OF THE SNOW COVER IN
RURAL ADAMS...ARAPAHOE...AND ELBERT COUNTIES MAY VERY WELL SEE
HIGHS HOLD IN THE 40S...WHILE A FEW SPOTS WITH LITTLE OR NO SNOW
COVER COULD REACH 60.

HIGH CLOUDINESS WILL LIKELY THICKEN QUICKLY OVER THE FORECAST
AREA TONIGHT AS UPPER LEVEL MOISTURE PLUME SPREADS OVER THE STATE.
THIS WILL RESULT IN MILD TEMPERATURES OVERNIGHT. WINDS BEGIN TO
INCREASE ACROSS THE FRONT RANGE MOUNTAINS AND FOOTHILLS LATE.

LONG TERM...WLY FLOW ALOFT WILL BE OVER THE AREA ON SUN WHICH
WILL BECOME MORE WNW SUN NIGHT AS AN UPPER LEVEL LOW MOVES INTO
THE NRN ROCKIES. SNOW CHANCES SHOULD INCREASE LATE SUN AFTN INTO
SUN NIGHT IN THE MTNS AS MOISTURE INCREASES AND OROGRAPHICS BECOME
FAVORABLE. WITH GUSTY WINDS AND SNOW WILL LIKELY NEED SOME
HIGHLIGHTS FOR SUN NIGHT. OVER NERN CO IT WILL BE DRY WITH MILD
TEMPS AS HIGHS RISE INTO THE UPPER 50S TO LOWERS. WINDS WILL BE
GUSTY AT TIMES IN AND NR THE FOOTHILLS HOWEVER AT THIS TIME SPEEDS
LOOK TO BE BLO HIGHLIGHT CRITERIA. ON MON THE UPPER LEVEL LOW WILL
MOVE INTO THE CNTRL PLAINS WITH THE FLOW ALOFT BECOMING NWLY.
SOME SNOW WILL CONTINUE IN THE MTNS THRU MON MORNING BUT DECREASE
BY AFTN. OVER NERN CO A CDFNT WILL MOVE ACROSS THE PLAINS MON
MORNING WITH GUSTY NLY WINDS DEVELOPING. OVERALL THE ECMWF SHOWS
MORE MOISTURE EAST OF THE MTNS ON MON VS THE NAM AND GFS. IN
ADDITION BOTH THE ECMWF AND GFS SHOW NERN CO BEING IN THE FAVORED
LEFT FNT QUADRANT OF A STRONGER UPPER LEVEL JET BY MON AFTN WHICH
COULD ENHANCE LIFT AND INCREASE PCPN CHANCES IF ENOUGH MOISTURE IS
PRESENT. THUS FOR NOW WILL JUST MENTIONS LOW POPS ACROSS THE
PLAINS. HIGHS ON MON WILL DROP BACK INTO THE LOWER TO MID 40S
BEHIND THE FNT OVER THE PLAINS.

BY TUE AN UPPER LEVEL RIDGE WILL BUILD OVER THE AREA WITH DRY
CONDITIONS WITH HIGHS IN THE 40S ACROSS NERN CO. ON WED THE FLOW
ALOFT WILL BECOME MORE SWLY AS AN UPPER LEVEL TROUGH DEVELOPS
ALONG THE WRN US COAST. AT THIS TIME CROSS-SECTIONS ONLY SHOW SOME
HIGHER LEVEL MOISTURE SO WILL KEEP FCST DRY IN THE MTNS WITH TEMPS
RISING BACK INTO THE 50S TO POSSIBLY NEAR 60 ACROSS THE PLAINS.

FOR THU THE UPPER LEVEL TROUGH OVER THE WRN US IS FCST TO SPLIT
WITH ONE PIECE OF ENERGY LIFTING ACROSS THE NRN ROCKIES WHILE THE
OTHER PIECE OF ENERGY DIGS SOUTHWARD INTO SRN CALIFORNIA. THIS
LEAVES NRN CO IN SWLY FLOW ALOFT. OVERALL THIS PTRN WOULD LEAVE
THE BEST CHC OF SNOW MAINLY IN ZN 31 ON THU. EAST OF THE MTNS IT
WILL REMAIN DRY WITH ANOTHER DAY OF MILD TEMPS. BY FRI AN UPPER
LEVEL LOW WILL INTENSIFY OVER THE SWN US WITH SWLY FLOW REMAINING
OVER NRN CO. MEANWHILE A CDFNT IS FCST TO MOVE INTO NERN CO THU
NIGHT INTO FRI MORNING BRINGING COLDER TEMPS AND UPSLOPE FLOW.
THUS COULD SEE A SLIGHT CHC OF PCPN OVER NERN CO IF ENOUGH
MOISTURE IS PRESENT. IN THE MTNS WITH SWLY FLOW ALOFT WILL MENTION
A CHC OF SNOW.

AVIATION...LOOK FOR GENERALLY SCT CLOUDS ABOVE 20K FT TODAY AND
THEN BROKEN UPPER LEVEL CLOUDINESS NEAR 20K FT TONIGHT. LIGHT AND
NORMAL DIURNAL WIND PATTERNS EXPECTED AT KDEN AND KAPA...WHILE
KBJC COULD SEE A FEW GUSTS NEAR 20KTS BEFORE 16Z THIS MORNING AND
THEN AGAIN AFTER 10Z TONIGHT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...99
Hazardous weather outlook, Mar 2, 10:38 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1038 AM MST SAT MAR 2 2013

COZ030>051-031745-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1038 AM MST SAT MAR 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WARMER TEMPERATURES ARE EXPECTED TODAY AND TONIGHT AS A RIDGE OF
HIGH PRESSURE BUILDS INTO COLORADO. NO HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG GUSTY WINDS WILL DEVELOP ACROSS THE MOUNTAINS AND
FOOTHILLS SUNDAY...SPREADING ONTO THE NEARBY ADJACENT PLAINS IN
THE AFTERNOON. WIND GUSTS UP TO 60 MPH WILL BE POSSIBLE IN AND
NEAR THE FRONT RANGE MOUNTAINS AND FOOTHILLS. SNOW AND BLOWING
SNOW WILL ALSO DEVELOP IN THE MOUNTAINS WITH HAZARDOUS TRAVEL
CONDITIONS POSSIBLE LATE SUNDAY AFTERNOON AND NIGHT. ACCUMULATIONS
OF 4 TO 8 INCHES CAN BE EXPECTED MAINLY IN ELEVATIONS ABOVE 9000
FEET. BY MONDAY...MOUNTAIN SNOW WILL DECREASE BUT THE STRONG WINDS
WILL LIKELY SPREAD ACROSS THE NORTHEAST PLAINS BEHIND A COLD
FRONT.

THE GUSTY WINDS AND MOUNTAIN SNOW WILL OCCUR AS A FAST MOVING AND
POTENT UPPER LEVEL STORM SYSTEM MOVES FROM THE NORTHERN ROCKIES
SUNDAY INTO THE CENTRAL PLAINS STATES BY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, West Jackson & West Grand Counties Above 9000 Feet

When
March 2, 12:50 PM MST
Where
West Jackson & West Grand Counties Above 9000 Feet forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
40.385, -106.230 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, West Jackson & West Grand Counties Above 9000 Feet2013-03-021MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441421.